Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Calculations

Harvey-Bradshaw Index (HBI) for Crohn’s Disease Activity & Remission

Calculate R. F. Harvey and J. M. Bradshaw’s single-day clinical Crohn’s Disease activity score across Well-Being (0–4), Abdominal Pain (0–3), Daily Liquid Stools, Abdominal Mass (0–3), and Extraintestinal Complications (< 5 Remission).

Track Crohn’s biologic therapy response in one clinic visit without 7-day CDAI diaries!

The research Crohn’s Disease Activity Index (CDAI) requires a cumbersome 7-day patient symptom diary, hematocrit lab draw, and body-weight height table! R. F. Harvey and J. M. Bradshaw (The Lancet 1980) proved that a simple 5-item single-day clinical score correlates at r = 0.93 with full CDAI: (1) Yesterday’s General Well-Being (0 = Very well to 4 = Terrible), (2) Yesterday’s Abdominal Pain (0 = None to 3 = Severe), (3) Number of Liquid/Very Soft Stools yesterday (1 point per stool), (4) Abdominal Mass exam (0 = None, 1 = Dubious, 2 = Definite, 3 = Definite & tender), and (5) Count of Active Complications (1 point each for arthralgia, uveitis, erythema nodosum, aphthous ulcers, pyoderma gangrenosum, anal fissure, new fistula, or abscess)!

STRIDE-II and ECCO IBD trials stratify Harvey-Bradshaw totals cleanly: HBI < 5 defines Clinical Remission, 5–7 Mild Disease, 8–16 Moderate Disease, and > 16 Severe Crohn’s Flare!

Harvey-Bradshaw Total ScoreEquivalent CDAI RangeCrohn’s Activity TierIBD Treat-to-Target Action
HBI 0–4 (e.g., 2)CDAI < 150Clinical RemissionMaintain Biologic & Check Fecal Calprotectin
HBI 5–7 / HBI 8–16 (e.g., 11)CDAI 150–450Mild / Moderate ActivityTherapeutic Drug Monitoring & Optimization
HBI > 16CDAI > 450Severe Crohn’s FlareUrgent Steroid Bridge / Inpatient Evaluation

Total 5-Domain Harvey-Bradshaw Index (HBI)

Validates bounded items (Well-Being 0–4, Pain 0–3, Mass 0–3) and non-negative stool/complication counts before summing B2:B6.

=IF(OR(COUNT(B2:B6) < 5, B2 < 0, B2 > 4, B3 < 0, B3 > 3, B4 < 0, B5 < 0, B5 > 3, B6 < 0, B6 > 8), "Invalid HBI Subscore", SUM(B2:B6))

ECCO / STRIDE-II Crohn’s Clinical Activity Stratification

Classifies HBI across < 5 (Remission), 5–7 (Mild), 8–16 (Moderate), and > 16 (Severe).

=IF(OR(COUNT(B2:B6) < 5, B2 < 0, B2 > 4, B3 < 0, B3 > 3, B4 < 0, B5 < 0, B5 > 3, B6 < 0, B6 > 8), "Invalid HBI Subscore", IF(SUM(B2:B6) < 5, "Clinical Remission (HBI < 5)", IF(SUM(B2:B6) <= 7, "Mild Crohn’s Activity (HBI 5-7)", IF(SUM(B2:B6) <= 16, "Moderate Crohn’s Activity (HBI 8-16)", "Severe Crohn’s Flare (HBI > 16)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading